Improvement in quetiapine-induced hypoglycemia following a switch to blonanserin
Version of Record online: 25 MAY 2012
© 2012 The Authors. Psychiatry and Clinical Neurosciences © 2012 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 66, Issue 4, pages 370–371, June 2012
How to Cite
Suzuki, Y., Tsuneyama, N., Sugai, T., Fukui, N., Watanabe, J., Ono, S., Saito, M. and Someya, T. (2012), Improvement in quetiapine-induced hypoglycemia following a switch to blonanserin. Psychiatry and Clinical Neurosciences, 66: 370–371. doi: 10.1111/j.1440-1819.2012.02338.x
- Issue online: 25 MAY 2012
- Version of Record online: 25 MAY 2012
- Received 14 October 2011; revised 14 January 2012; accepted 14 March 2012.
WE HAVE PREVIOUSLY reported three cases of hypoglycemia in patients with schizophrenia treated with second-generation antipsychotics (SGA).1 Blonanserin is a SGA that is currently only marketed in Japan and Korea, and the details regarding the correlation between blonanserin administration and its clinical effects still remain unclear. We herein report a case in which hypoglycemia induced by quetiapine was improved after a switch to blonanserin.
A 50-year-old woman was admitted for aggravation of schizophrenia on Day 0 (Brief Psychiatric Rating Scale [BPRS] score: 41). Her main symptoms were auditory hallucinations and persecutory delusions. She had no history of diabetes or obesity. Her medication before hospitalization was 2 mg/day of risperidone. Because she had previously shown risperidone-induced parkinsonism with higher doses, her risperidone was replaced with 5 mg/day of olanzapine after hospitalization. Despite increasing the dosage of olanzapine from 5 mg/day to 10 mg/day on Day 13, and then to 15 mg/day on Day 34, her psychotic symptoms did not improve. On Day 41, the patient was switched to 12 mg/day of aripiprazole and olanzapine was stopped completely. Despite increasing the dosage of aripiprazole from 12 mg/day to 18 mg/day on Day 48, and then to 24 mg/day on Day 69, her psychotic symptoms did not improve. On Day 71, the patient was switched to 100 mg/day of quetiapine and aripiprazole was stopped completely. By increasing the dosage of quetiapine from 100 mg/day to 300 mg/day on Day 76, and then to 400 mg/day on Day 83, the patient's psychotic symptoms became stable. Shortly afterward, she complained of sleepiness and general fatigue. We conducted a 75-g oral glucose tolerance test (OGTT) on Day 104, and her glucose value at 1 h after administration was 56 mg/dL. Because we interpreted these symptoms as caused by quetiapine-induced hypoglycemia, we then started the patient on 16 mg/day of blonanserin beginning on Day 132 and quetiapine was stopped completely. Sleepiness and general fatigue were resolved after a switch to blonanserin. Hypoglycemia was not detected on Day 167 following a 75-g OGTT. Her auditory hallucinations and persecutory delusions were improved (BPRS score: 21), therefore she was discharged on Day 180.
Because complaints of hypoglycemia are similar to the sedative effect of SGA, clinicians may overlook hypoglycemia in patients with schizophrenia. We previously reported another case of hypoglycemia induced by quetiapine.1 In that case, replacement of quetiapine with perospirone improved the symptoms of hypoglycemia but asymptomatic hypoglycemia was still present upon repeat OGTT. In the current case, a switch to blonanserin improved not only the symptoms of hypoglycemia but also hypoglycemia itself upon repeat OGTT. Because blonanserin is a new antipsychotic, its effect on glucose metabolism has not been established. However, this report suggests that a switch to blonanserin may be useful when hypoglycemia induced by SGA occurs.